Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 307, NWS Shreveport, LA

August 11, 2004Sevier County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 11, 2004, 11:38 AM CDT for Sevier County, Arkansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2004, 11:38 AM CDT (16:38 UTC)
Expired
Aug 11, 2004, 12:15 PM CDT
In force
37 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 143 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 111638
SVRSHV
ARC133-111715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1138 AM CDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEVIER COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 1215 PM CDT

* AT 1133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HORATIO...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOCKESBURG BY 1155 AM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG
BUILDING.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SEVIER COUNTY IN SOUTHWEST ARKANSAS
UNTIL 1215 PM CDT.

LAT...LON 3408 9408 3395 9408 3390 9406 3389 9436
      3393 9438 3397 9442 3406 9444 3409 9412
      3411 9410

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 11:05 AM CDT, 33 minutes earlier.

Area forecast discussion, Aug 11, 11:05 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1105 AM CDT WED AUG 11 2004

.DISCUSSION...

STRONG OUTFLOW BOUNDARY AHEAD OF MCS OVER E OK PRODUCING 40-50 KT
WIND GUSTS IN PRX AND HUGO PER RECENT OBS...HOWEVER BOUNDARY IS
INTERACTING WITH A MORE UNSTABLE AIR MASS...AS THE LATEST LAPS
INDICATING CIN RAPIDLY DIMINISHING OVER THE NW ZONES...WITH LI/S OF
-8 AND CAPES RISING IN EXCESS OF 3000 J/KG.  GIVEN LACK OF CAP ON 12Z
KSHV RAOB...GOOD FORCING ALONG BOUNDARY IN UNSTABLE AIRMASS...
CONVECTION SHOULD BEGIN TO INCREASE IN COVERAGE/INTENSITY THROUGH THE
AFTERNOON OVER SW AR/NE TX...AHEAD OF APPROACHING STRONG SHORTWAVE
DIVING SE THROUGH OK.  CONVECTION IS FIRING OFF A LITTLE FASTER
THAN WHAT WAS PROGGED WITH THE EARLIER/EVEN CURRENT 12Z RUNS...THUS
HAVE RAISED POPS TO 70/S OVER THE NW ZONES WHERE CONVECTION IS
DEVELOPING.  ALSO ADJUSTED TEMPS DOWNWARD A BIT OVER THESE AREAS AS
WELL...AND ALSO UPPED WINDS TO REFLECT STRONG PRESSURE RISES
IMMEDIATELY BEHIND OUTFLOW BOUNDARY...AND SPS WAS ALSO ISSUED
HIGHLIGHTING WIND GUSTS.  GIVEN SPEED OF OUTFLOW OUTRUNNING OK
SHORTWAVE...AIR MASS MAY STABILIZE ENOUGH TO LIMIT SVR POTENTIAL THIS
AFTERNOON OVER THE NW SECTIONS...ALTHOUGH HAVE LEFT WORDING IN
UPDATED ZONES DUE TO UNCERTAINTY OF REGENERATION...AND WHERE THE
BOUNDARY WILL END UP AT BY AFTERNOON AS IT SHOULD BEGIN SLOWING DOWN.
MAIN COLD FRONT EXTENDS FROM N MS...WEST THROUGH CENTRAL AR...INTO
SOUTHCENTRAL OK...THEN SW INTO NW TX FROM A SPS...TO NEAR AN ABI
LINE. ANOTHER OUTFLOW BOUNDARY PUSHING SOUTH INTO S AR COULD HELP
FOCUS ADDITIONAL CONVECTION INTO N LA. LEFT REMAINDER OF THE FORECAST
INTACT FOR THESE AREAS.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  94  68  85  62 /  50  50  20   0
MLU  93  68  84  61 /  40  50  30   0
TXK  89  65  85  60 /  60  30  10   0
TYR  91  67  86  62 /  60  50  10   0
LFK  94  70  87  63 /  40  60  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

15
Hazardous weather outlook, Aug 11, 6:00 AM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT WED AUG 11 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-111700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA...AS
A COLD FRONT SLOWLY PUSHES THROUGH A MOIST AND UNSTABLE AIR MASS
THIS AFTERNOON AND TONIGHT.  AN UPPER LEVEL DISTURBANCE SLIDING
SOUTHEAST ACROSS NORTH TEXAS...ALONG THE COLD FRONT...WILL HELP AID
IN THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON ACROSS EAST
TEXAS. THESE THUNDERSTORMS WILL THEN GRADUALLY SHIFT SOUTH AND EAST
INTO NORTH LOUISIANA AND THE EAST TEXAS LAKES REGION DURING THE
EVENING...WITH THE ACTIVITY POSSIBLY TAPERING OFF BY AROUND MIDNIGHT.
SOME OF THE STORMS COULD BE SEVERE THIS AFTERNOON AND EVENING...WITH
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL BEING THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...COULD BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Aug 11, 10:26 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1026 AM CDT WED AUG 11 2004

ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124-125-111730-
BOWIE-CAMP-CASS-FRANKLIN-HOWARD-LITTLE RIVER-MCCURTAIN-MILLER-MORRIS-
RED RIVER TX-SEVIER-TITUS-UPSHUR-WOOD-
1026 AM CDT WED AUG 11 2004

...STRONG OUTFLOW BOUNDARY PRODUCING HIGH WIND GUSTS...

AN OUTFLOW BOUNDARY PRODUCING WIND GUSTS OF 35 TO 50 MPH...WILL
MOVE INTO SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND FAR
NORTHEAST TEXAS THROUGH MIDDAY. SCATTERED SHOWERS AND THUNDERSTORMS
MAY DEVELOP ALONG THIS BOUNDARY. AT 10 AM...HUGO OKLAHOMA REPORTED A
WIND GUST FROM THIS BOUNDARY OF 52 MPH...WHILE PARIS TEXAS REPORTED
A WIND GUST OF 48 MPH. THE STRONGEST WIND GUSTS MAY PRODUCE MINOR
DAMAGE.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:02 PM CDTSevere Thunderstorm WarningSHVHoward43 min
Aug 11, 12:13 PM CDTSevere Thunderstorm WarningSHVLittle River32 min
Aug 11, 12:27 PM CDTSevere Thunderstorm WarningSHVHempstead78 min
Aug 11, 12:46 PM CDTSevere Thunderstorm WarningSHVNevada59 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.